Endoscopic submucosal dissection (ESD) for gastric neoplasms is a useful treatment globally. However, postoperative bleeding after gastric ESD is a serious, and sometimes life-threatening complication in patients receiving antithrombotic drugs, because antithrombotic drugs are considered to increase the risk of postoperative bleeding after gastric ESD. In contrast, withdrawal of antithrombotic drugs during the perioperative period increases the risk of thrombotic complications. Guidelines for the management of antithrombotic drugs during the periendoscopic period have been published by different countries, and recent guidelines place greater emphasis on the risk of thromboembolism with the discontinuation of antithrombotic drugs than on the risk of bleeding with the continuation of antithrombotic drugs. Several studies have reported on the validity of these guidelines, and clinical evidence is being established. Most studies reported that gastric ESD under continuation of aspirin or cilostazol did not increase the risk of bleeding, whereas heparin replacement was strongly associated with a higher risk of bleeding. However, the data regarding some clinical issues about the management of antithrombotic drugs, such as the safety of gastric ESD under continuation of thienopyridine, administration of multiple antithrombotic drugs including dual antiplatelet and anticoagulants (warfarin and direct oral anticoagulant), and effective prophylactic methods for postoperative bleeding after gastric ESD are lacking. Larger clinical data are needed to resolve the remaining issues in the future.
- Antithrombotic therapy
- Delayed bleeding
- Endoscopic submucosal dissection
ASJC Scopus subject areas